Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 110, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 13, 2003, 2:18 PM CDT for Cheyenne County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2003, 2:18 PM CDT (19:18 UTC)
- Expired
- Jun 13, 2003, 3:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Cheyenne County, KS
The radar
The Goodland radar (KGLD), 44 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1624 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
791 WUUS53 KGLD 131918 SVRGLD KSC023-132015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 218 PM CDT FRI JUN 13 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEYENNE COUNTY IN NORTHWEST KANSAS * UNTIL 315 PM CDT * AT 218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTH OF ST. FRANCIS...MOVING SOUTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE... AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA. HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. HEAVY RAINS FROM THIS STORM MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. LAT...LON 3990 10205 3957 10206 3956 10139 THEDE $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 1:45 PM CDT, 33 minutes earlier.
Area forecast discussion, Jun 13, 1:45 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1245 PM MDT FRI JUN 13 2003 FORECAST CHALLENGES INCLUDE PRECIPITATION CHANCES THROUGH SATURDAY THEN TEMPERATURES INTO THE MIDDLE OF NEXT WEEK. 19Z SURFACE MAP ANALYSIS SHOWED A WEAK RIDGE OF HIGH PRESSURE OVER THE CENTRAL HIGH PLAINS WITH A STATIONARY FRONT FROM SOUTHERN MISSOURI INTO OKLAHOMA. NUMEROUS BOUNDARIES ALSO REMAIN FROM CONVECTION OF LAST NIGHT. IR AND WATER VAPOR SATELLITE IMAGERY SHOWED AN UPPER LEVEL VORT MAX SPINNING OVER NORTHWEST KANSAS WHICH IS ALSO CONFIRMED BY LATEST RADAR DATA. ANOTHER SHORTWAVE WAS MOVING INTO SOUTHERN COLORADO ARRIVING IN WESTERN KANSAS TONIGHT. A LOW WAS SPINNING OFF THE PACIFIC NORTHWEST COAST WHILE UPPER RIDGING WAS EVIDENT OVER THE GREAT BASIN. MODELS INITIALIZED WELL AND WERE NOT MUCH DIFFERENT FROM THEIR PREVIOUS RUN. WILL GO WITH A BLEND OF GFS AND MESOETA MODELS OUT THROUGH 48 HOURS. GFS MODEL WAS BEST HANDLING THE TEMPERATURE AND WIND FIELDS WHILE THE MESOETA MODEL WAS BEST WITH POSITION AND MOVEMENT OF SYSTEMS. WITH LOTS OF LOW LEVEL MOISTURE REMAINING FROM CONVECTION OF THE PAST SEVERAL DAYS ALONG WITH ACTIVE UPPER DYNAMICS WILL EXPECT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS OVERNIGHT ESPECIALLY THIS EVENING. WILL CARRY LIKELY POPS OVERNIGHT FOR ALL AREAS. GUIDANCE TEMPERATURES IN THE UPPER 50S TO LOWER 60S ALSO LOOK REASONABLE. FOR SATURDAY AND SATURDAY NIGHT ANOTHER UPPER LEVEL SHORTWAVE MOVES EASTWARD OUT OF THE GREAT BASIN THROUGH THE AREA DURING THE AFTERNOON AND EVENING. SAME PATTERN EXISTS WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED FOR SATURDAY AFTERNOON AND EVENING. WILL GO CLOSE TO GUIDANCE TEMPERATURES IN THE LOWER 80S AND LOW TEMPERATURES SATURDAY NIGHT IN THE UPPER 50S TO LOWER 60S. FOR SUNDAY AND SUNDAY NIGHT WEAK UPPER RIDGING BUILDS EASTWARD INTO THE CENTRAL HIGH PLAINS AS ATMOSPHERE BECOMES MORE DRY AND STABLE. WILL NOT MAKE MUCH CHANGES TO SUNDAY AND SUNDAY NIGHT PERIODS KEEPING THEM DRY. GUIDANCE TEMPERATURES LOOK GOOD WITH HIGHS IN THE 80S AND LOW TEMPERATURES IN THE UPPER 50S TO LOWER 60S. FOR THE PERIOD MONDAY THROUGH FRIDAY OF NEXT WEEK WILL MAKE LITTLE OR NO CHANGES AT THIS TIME. ANOTHER UPPER LEVEL DISTURBANCE MOVES THROUGH ON TUESDAY PROVIDING THE NEXT CHANCES FOR PRECIPITATION. DRY RIDGING RETURNS ON WEDNESDAY AND PERSISTS THROUGH FRIDAY. WILL ADD DAY 7 (FRIDAY) TO THIS FORECAST. FRIDAY APPEARS TO BE PARTLY CLOUDY AND DRY WITH LOWS IN THE UPPER 50S AND HIGHS IN THE MIDDLE TO UPPER 80S. .GLD...NONE. LAMMERS
Hazardous weather outlook, Jun 13, 1:46 PM CDT, 32 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1246 PM MDT FRI JUN 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE CONTINUES TO SPIN OVER THE NORTHEAST QUARTER OF THE TRI-STATE AREA. ON THE BACKSIDE OF THIS DISTURBANCE SOME BREAKS IN THE CLOUDS HAVE ALOUD THE ATMOSPHERE TO DESTABILIZE ENOUGH TO GENERATE ISOLATED THUNDERSTORMS. THESE THUNDERSTORMS WILL BE CONFINED TO AN AREA WEST OF A LINE FROM TRENTON NEBRASKA SOUTHEAST TO COLBY AND GOVE KANSAS. THESE THUNDERSTORMS COULD BECOME SEVERE WITH THE PRIMARY THREAT BEING LARGE HAIL. THE SLOW MOVEMENT OF THE ACTIVITY WILL PROMOTE LOCALLY HEAVY RAINFALL AS WELL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. DDT
In the hours before
Local storm report, Jun 13, 11:08 AM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1008 AM MDT FRI JUN 13 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM 15 E BURLINGTON CO .75 INCH HAIL
06/12/03 KIT CARSON REPORTED BY PUBLIC.
0945 PM 14 NNE SHARON SPGS KS .88 INCH HAIL
06/12/03 WALLACE REPORTED BY PUBLIC.Local storm report, Jun 13, 1:30 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1230 PM MDT FRI JUN 13 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 PM 4 E LEOTI KS .75 INCH HAIL
06/12/03 WICHITA REPORTED BY LAW
ENFORCEMENT
OFFICIAL.
HAIL PILED
UP TO A DEPTH OF 3 TO 4
INCHES ON
HIGHWAY 96.Local storm report, Jun 13, 1:35 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1235 PM MDT FRI JUN 13 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM 7 NE TRIBUNE KS .75 INCH HAIL
06/11/03 GREELEY REPORTED BY PUBLIC.
0725 PM 10 NW MC COOK NE 60 MPH TSTM GUST
06/11/03 RED WILLOW REPORTED BY STORM
SPOTTER.
0750 PM MC COOK NE 71 MPH TSTM GUST
06/11/03 RED WILLOW ASOS REPORT
0751 PM ST FRANCIS KS .75 INCH HAIL
06/11/03 CHEYENNE REPORTED BY STORM
SPOTTER.
0814 PM 5 N BURLINGTON CO .75 INCH HAIL
06/11/03 KIT CARSON REPORTED BY STORM
SPOTTER.
0825 PM 12 SSE MC COOK NE .75 INCH HAIL
06/11/03 RED WILLOW REPORTED BY PUBLIC.
0847 PM OBERLIN KS 60 MPH TSTM GUST
06/11/03 DECATUR REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0850 PM OBERLIN KS 60 MPH TSTM GUST
06/11/03 DECATUR REPORTED BY STORM
SPOTTER.
0850 PM OBERLIN KS .75 INCH HAIL
06/11/03 DECATUR REPORTED BY STORM
SPOTTER.
0916 PM HOXIE KS 78 MPH TSTM GUST
06/11/03 SHERIDAN REPORTED BY STORM
SPOTTER.
0917 PM 1 NE HOXIE KS 59 MPH TSTM GUST
06/11/03 SHERIDAN REPORTED BY STORM
SPOTTER.
0618 PM 9 NE EDSON KS 1 INCH HAIL
06/12/03 SHERMAN REPORTED BY PUBLIC.
0649 PM 10 S GOODLAND KS .88 INCH HAIL
06/12/03 SHERMAN REPORTED BY PUBLIC.
0755 PM 12 E BURLINGTON CO .75 INCH HAIL
06/12/03 KIT CARSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0844 PM 3 W KANORADO CO .88 INCH HAIL
06/12/03 KIT CARSON REPORTED BY OFF-DUTY
NWS EMPLOYEE.
1010 PM 4 E LEOTI KS .75 INCH HAIL
06/12/03 WICHITA REPORTED BY LAW
ENFORCEMENT
OFFICIAL.
HAIL PILED
UP TO A DEPTH OF 3 TO 4
INCHES ON
HIGHWAY 96.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:02 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 43 min |
| Jun 12, 7:45 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 45 min |
| Jun 12, 9:19 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 56 min |
| Jun 12, 10:42 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 63 min |
| Jun 12, 10:58 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.